logoThe People's Perspective on Medicine

Reversing Male Pattern Baldness Naturally?

Reversing Male Pattern Baldness Naturally?

Q. My son is 23 years old and developing male pattern baldness. I heard that saw palmetto might work like Propecia and block an enzyme that causes the problem.

He wants to try saw palmetto but I am afraid that he is too young for it. Isn’t this herb for old guys with prostate problems? Will it cause any adverse effect on his prostate, which is normal size?

I have also heard that you can mix together rosemary oil and olive oil and rub it on the scalp. Will this work?

A. Saw palmetto has not been shown to be particularly helpful for prostate problems in well controlled scientific trials, though some men seem to think it reduces their nighttime trips to the bathroom.

Like Propecia (finasteride), it seems to block the conversion of testosterone to dihydrotestosterone (DHT), the compound that leads to prostate enlargement. DHT also contributes to hair loss in male pattern baldness.

There actually is research to suggest that saw palmetto (Serenoa repens) might produce some modest benefit against male pattern baldness. Here is a link to another positive study. We have heard from men who believe it helped them.

Men in their twenties can take the prescription drug finasteride, but we worry about irreversible sexual side effects from oral use of this medication.

We doubt saw palmetto would cause significant problems for your son. Side effects are uncommon but may include headache or digestive upset. Not much research has been done on sexual side effects linked to saw palmetto.

A few years ago, we would have chuckled at the idea that rubbing oil on the scalp could counteract baldness. But in November 1998, Scottish dermatologists published a study in which herbal oils were significantly more effective than placebo oils in treating a stubborn form of hair loss called alopecia areata.

You can learn more about this approach in our *FREE* guide to Battling Baldness.

We make no promises that such approaches will be beneficial. Someday we hope that dermatologists will come up with really safe and effective treatments for male pattern baldness. Until that day arrives, though, the improvements are likely to be modest. And do be aware that many drugs can actually cause hair loss. This is especially disturbing for older women. Here are some stories that will curl your hair:

“I noticed hair loss during my run with lisinopril/HCTZ, also. However, I had stopped taking it due to lower legs to toes cramping. After I stopped this med, my hair thickened to its pre-lisonopril/HCTZ amount. I did not know why I had the hair loss at the time, and certainly was happy it came back, but now I think it must have been the med. I take no other meds, was not having overwhelming stress, and am in good health (other than hypertension).”

Jan

“I just put two and two together after reading the above information and comments. I have been losing hair like mad. I was put on Diltiazem about 2 or three years ago. At one time I had so much hair I had to divide it to wash it and could barely see my scalp. Now I have practically no hair and can see my scalp. I cut back on taking the med seven days a week.

“I get “white coat” reactions when I go to the doctor. Sometimes my pressure is up, not very high, and other times it’s way low, enough for the doctor to comment more than once that maybe I don’t need the med.”

Delores

“I am a 39-year-old nurse who is experiencing drastic hair loss. I started taking atenolol for high blood pressure about four months ago. One month after starting the med I started slowly losing my hair.

“I am sometimes afraid to brush my hair for fear that it will ALL come out. It comes out so easily. I worry about it every day, though I’m sure that the constant worry also contributes to even more hair loss.

“I have asked the doctors that I work with, and their only advice is to start exercising and try to get off the atenolol altogether. I am going to take that advice because my biggest fear is losing my hair.”

“I started drastically losing my hair soon after starting on atenolol. My doctor was very reluctant to take me off of it since it was working so well in lowering my blood pressure. BUT, there are over 200 meds to take for High Blood pressure, so, don’t let your doctor keep you on any one medication if you are experiencing side effects that bother you! Hair loss from atenolol IS reversible.

“My hair completely grew back in in less then 6 months. It’s taken me a few years, and several times I’ve had to switch meds, to find the ones that work best for me WITHOUT side effects.”

C. Evans

If you would like a list of medications that can cause hair loss, you may wish to consult our Guide to Hair and Nail Care. Our Guide to Blood Pressure Treatment will provide a range of options (both drug and non-drug) that may help control hypertension without leading to hair loss.

Share your story about coping with hair loss below.

Rate this article
star-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-empty
3.6- 12 ratings
About the Author
Joe Graedon is a pharmacologist who has dedicated his career to making drug information understandable to consumers. His best-selling book, The People’s Pharmacy, was published in 1976 and led to a syndicated newspaper column, syndicated public radio show and web site. In 2006, Long Island University awarded him an honorary doctorate as “one of the country's leading drug experts for the consumer.” .
Join over 150,000 Subscribers at The People's Pharmacy

We're empowering you to make wise decisions about your own health, by providing you with essential health information about both medical and alternative treatment options.